Recognition of drug-related dermatologic side effects grows

Cindy England Owen, MD: 'As clinicians, we need to pay more attention to patients on drug therapy for both dermatologic conditions and non-dermatologic causes.'

Cindy England Owen, MD: ‘As clinicians, we need to pay more attention to patients on drug therapy for both dermatologic conditions and non-dermatologic causes.’

The growing intensity of drug therapy, both in terms of frequency of use and drug strength, in dermatology and other specialties is fueling an increased recognition of cutaneous adverse events. A good history and solid lab work can help identify drug-related cutaneous conditions that might otherwise be difficult to diagnose and treat.

“As clinicians, we need to pay more attention to patients on drug therapy for both dermatologic conditions and non-dermatologic causes,” said Cindy England Owen, MD, assistant clinical professor of dermatology at the University of Louisville.

Dr. Owen spoke during a session on cutaneous adverse drug events, “Side Effects May Include: Illustrative Cases of Dermatologic Adverse Events” Friday. The case-based session offered surprising insights, including the role of sildenafil as a risk factor for melanoma.

Phosphodiesterase inhibition, the mechanism that makes sildenafil useful in treating erectile dysfunction and pulmonary arterial hypertension, also induces melanoma cell invasion. The activity is similar to gain-of-function mutations in oncogenic BRAF mutations, Dr. Owen said. Prospective cohort data show a 1.84 risk ratio for melanoma associated with sildenafil use but no increase in risk for squamous cell or basal cell carcinoma.

Randomized clinical trial data are needed to clarify the risk, she said. In the meantime, a request for sildenafil prescription should trigger a skin exam by the primary care provider. Dermatologists should discuss the potential for melanoma with all patients who list sildenafil on their medication list and perform full-body skin exams.

Severe, potentially life-threatening drug reactions such as DRESS, drug reaction with eosinophilia and systemic symptoms, were once seen primarily in adults. DRESS is increasingly seen in pediatric and adolescent patients as the result of an increased intensity in drug therapy, said Raegan Hunt, MD, PhD, assistant professor of dermatology and pediatrics at Baylor College of Medicine.

A number of drugs are associated with the syndromes. Common problem antibiotics include sulfonamides, minocycline, and nitrofurantoin. Several cyclic anticonvulsants, including phenytoin, carbamazepine, phenobarbitone, and lamotigrene, can induce DRESS. So can other commonly prescribed agents, including terbinafine, dapsone, and allopurinol.

DRESS also is associated with reactivation of human herpes virus 6 and 7 and can affect multiple organ systems with a 10 percent mortality rate.

“Treatment involves discontinuing the offending drug and oral corticosteroids with a three- to six-week taper if the reaction is severe,” Dr. Hunt said. “Patients need thyroid function testing two to three months after the reaction has cleared.”

Proton pump inhibitors also can induce severe dermatologic reaction due to decreased zinc absorption. So can penicillamine and EDTA, while oral contraceptives and oral glucocorticoids can lower zinc serum levels. Low alkaline phosphatase levels suggest zinc deficiency. and treatment is zinc supplementation.

Lab abnormalities can help distinguish between serious drug eruptions and drug exanthems. Fever, lack of mucosal involvement and elevated white blood cell count, and neutrophilia suggest an acute drug reaction, acute generalized exanthematous pustulosis, or AGEP, said Nicole Fett, MD, assistant professor of dermatology, Oregon Health and Sciences University.

“AGEP usually starts on the face and spreads to other areas,” she said. “In 80 percent of cases, it is caused by antibiotics. Another clue is the latency period. AGEP caused by antibiotics usually appears within a day of first exposure to the offending drug.”

Treatment is to stop the causative drug, Dr. Fett said. The cutaneous symptoms typically resolve within two weeks.

“Luckily, we don’t have a lot of systemic involvement,” she said. “Mortality is low compared to other severe drug reactions.”

By comparison, hydralazine-induced ANCA vasculitis is a severe renal, pulmonary, or renal-pulmonary vasculitis that can be fatal if alveolar hemorrhage develops. Treatment may require systemic immunosuppression after the offending drug is halted. Proplythiouracil, minocycline and levamisole are other common causes of drug-induced ANCA-associated vasculitis.

Drug-induced subacute cutaneous lupus erythematosus (SCLE) is another increasingly common problem. Hydrochlorothiazide is the most familiar culprit, but clinicians should remember to look for HCTZ combination products, such as Ziac and Hyzaam, as well as HCTZ monotherapy, said Jeffrey Callen, MD, professor of medicine at the University of Louisville. Other problem drugs include calcium channel blockers, terbinafine, ACE inhibitors, phenothiazines, TNFα inhibitors, griseofulvin, ß-interferon, bupropion, PPIs, and about 100 others.

The most common causative agents are antihypertensives, terbinafine, and PPIs, he said. And while more than 100 drugs have been implicated in SCLE, none of the drugs that induce or exacerbate cutaneous lupus have a high prevalence of this particular reaction.

“No treatment is necessary other than discontinuing the offending drug,” Dr. Callen said. “But patients can be miserable and may need supportive therapy. Expect to take anywhere from a month to a year for the skin eruptions to finally resolve.”

Gold also can cause mysterious skin eruptions. The problem is rarely seen in clinical situations because gold is so rarely used in medications today, he said. But it may cause a pityriasis rosea-like eruption in patients who consume Goldschläger, a cinnamon-flavored schnapps from Switzerland. The liquor contains visible gold flakes. Gold has also been reported to cause lichen planus and lichenoid eruptions.

Return to index

Top